Montana, 2016

Wildfire in Montana, August 1 to 4, 2016

August 1 to 4, 2016 · NWS BYZ · 1 event in 1 county or zone

The North Tullock Wildfire was first reported Sunday, July 31st. Big Horn County firefighters were the first to respond before more resources arrived the next day from the Department of Natural Resources and Conservation (DNRC) Southern Land Office.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The North Tullock Wildfire was first reported Sunday, July 31st. Big Horn County firefighters were the first to respond before more resources arrived the next day from the Department of Natural Resources and Conservation (DNRC) Southern Land Office. The DNRC County Assist Team, Incident Commander assumed management of the wildfire on Tuesday, August 2nd. The fire was caused by lightning and was located 15 miles northeast of Hardin, Montana. The fire burned 2,720 acres of grass and timber. The wildfire was fully contained by 9 am, August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 31, 9:51 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 9:51 PM MST, 2 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1051 PM MDT SUN JUL 31 2016

.UPDATE...
Quick update to adjust for radar trends. Line of convection
heading through Rosebud and into Powder River next few hours.
Models shift activity NE with time, so trended it a bit that way
overnight. BT

&&

.SHORT TERM...valid for Mon and Tue...

Upper level low is moving across southwest Canada this afternoon
trailing a trof into the pacific northwest heading eastward toward
Montana. Diffluent flow over the area is deepening surface low
over western zones and allowing a weak cold front to work
southward behind it. Further east a surface trof/dryline has set
up in Carter and Fallon counties where convective initiation is
ongoing. As the upper trof gets closer the eastern dry line will
shift into the Dakotas taking the threat of severe storms with it.
The surface low will track southeast allowing the slightly cooler
air and gusty northwest winds to work through the area during the
evening hours. Isolated high based storms are expected to develop
over western mountains and in the vicinity of the cold front and
slowly work east and northeast through late tonight. Do not expect
much precipitation with this activity but gusty winds and
lightning will present a continued fire hazard into late evening.

Expect a quiet day on Monday as upper system shifts east of the
area and zonal to weak ridgy pattern develops. Surface ridge over
the area will keep temperatures about 5 to 10 degrees cooler than
Sunday and also help protect the area from gusty west winds aloft
mixing to the surface. Tuesday is another hot pre-frontal day with
enhanced fire weather concerns. This system looks a bit more
potent than todays as the core of the system is a couple hundred
miles further south. Dry downslope winds will limit convective
potential Tuesday into Tuesday evening but as the front arrives
overnight could see a period of showers and thunderstorms going
into a cooler Wednesday. Chambers

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

The models in extended forecast remain for the most part
consistent. Behind the front on Wednesday, winds will remain gusty
out of the northwest. Temperatures will also be cooler around 10
to 15 degrees cooler than Tuesday. Thursday flow will become more
zonal and the day will remain dry with temperatures just below
normal.

Friday and into the weekend, flow will become more southwesterly.
This will give the area a push of monsoonal moisture. This will
give much of the area a chance for rain. Also with the southwest
flow, the are will be able to tap into some warmer air in the
southwest and some downslope warming. As such, temperatures will
be warming slight to around normal. Reimer
&&

.AVIATION...

Scattered showers and thunderstorms will move through south
central and southeast Montana the rest of the evening. Wind gusts
to 40 mph and brief moderate rain can be expected in the stronger
cells. Areas east of KMLS could have scattered stronger storms
during the early overnight hours, (around midnight and shortly
thereafter). These storms could contain some hail and strong wind
gusts, along with heavy rain, producing local mvfr conditions.
Otherwise, clouds will decrease from northwest to southeast
through the remainder of the night. TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 061/089 060/097 063/086 055/084 057/091 062/089 061/089
    10/U    01/U    21/U    11/U    11/U    12/T    22/T
LVM 049/088 050/096 052/082 045/085 047/090 052/088 053/088
    00/U    02/T    21/U    11/U    11/U    12/T    22/T
HDN 061/090 059/098 063/088 052/086 055/094 061/092 060/090
    20/U    01/U    21/U    11/U    11/U    12/T    22/T
MLS 065/091 061/099 067/086 056/084 059/093 064/091 062/089
    31/U    01/U    21/B    11/U    11/U    22/T    22/T
4BQ 065/092 061/099 067/088 054/085 059/092 063/090 059/088
    40/U    02/T    21/B    11/U    12/T    22/T    22/T
BHK 062/090 057/093 064/085 052/081 055/089 059/086 057/082
    32/W    01/U    21/B    11/U    11/U    22/T    22/T
SHR 058/089 056/097 060/089 050/085 053/091 056/089 056/089
    20/U    01/U    21/B    11/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 31, 1:25 PM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT SUN JUL 31 2016

MTZ033-037-312130-
FALLON-CARTER-
225 PM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 31, 6:44 PM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
744 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 WNW BILLINGS          45.79N 108.53W
07/31/2016  M55.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

0707 PM     TSTM WND GST     3 NW BILLINGS           45.81N 108.55W
07/31/2016  M50.00 MPH       YELLOWSTONE        MT   ASOS

0700 PM     TSTM WND GST     4 SW BILLINGS           45.75N 108.57W
07/31/2016  M51.00 MPH       YELLOWSTONE        MT   CO-OP OBSERVER

&&

VLS
Special weather statement, Jul 31, 7:39 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
839 PM MDT SUN JUL 31 2016

MTZ038-057-010345-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
839 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 838 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 8 MILES SOUTHWEST OF HARDIN...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARDIN...CROW AGENCY AND ST. XAVIER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4542 10779 4571 10790 4591 10714 4546 10700
TIME...MOT...LOC 0238Z 249DEG 29KT 4562 10770

WALSH
Special weather statement, Jul 31, 8:54 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
954 PM MDT SUN JUL 31 2016

MTZ038-058-WYZ098-099-010500-
SOUTHERN ROSEBUD MT-SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
954 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 953 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF LODGE
GRASS TO NEAR DAYTON...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...
TONGUE RIVER RESERVOIR AND ROSEBUD BATTLEFIELD PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4474 10729 4524 10708 4533 10628 4518 10628
      4518 10626 4499 10627 4499 10626 4475 10632
TIME...MOT...LOC 0353Z 246DEG 35KT 4520 10703 4484 10719

WALSH
Local storm report, Jul 31, 10:11 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1111 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND GST     2 SSW SHERIDAN          44.77N 106.97W
07/31/2016  M56.00 MPH       SHERIDAN           WY   ASOS

0948 PM     TSTM WND GST     18 ENE WARREN           45.13N 108.30W
07/31/2016  M51.00 MPH       CARBON             MT   MESONET

0940 PM     TSTM WND GST     9 NW RANCHESTER         45.00N 107.30W
07/31/2016  M51.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

0900 PM     TSTM WND GST     8 SSE WYOLA             45.03N 107.32W
07/31/2016  M54.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

0700 PM     TSTM WND GST     3 WSW LOCKWOOD          45.79N 108.47W
07/31/2016  M62.00 MPH       YELLOWSTONE        MT   DEPT OF HIGHWAYS

&&

BT
Special weather statement, Jul 31, 10:25 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1125 PM MDT SUN JUL 31 2016

MTZ036-010630-
POWDER RIVER MT-
1125 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR POWDER RIVER COUNTY...

AT 1122 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF
VOLBORG TO 25 MILES NORTH OF SPOTTED HORSE...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
SOME DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BROADUS...BIDDLE...SONNETTE...MOORHEAD...BELLE CREEK...OLIVE...
POWDERVILLE AND OTTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4578 10500 4501 10510 4500 10626 4578 10612
TIME...MOT...LOC 0522Z 215DEG 19KT 4566 10581 4506 10603

TESAR
Special weather statement, Jul 31, 11:54 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1254 AM MDT MON AUG 1 2016

MTZ032-036-037-010800-
CARTER MT-POWDER RIVER MT-CUSTER MT-
1254 AM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1253 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 25
MILES NORTHEAST OF BROADUS...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POWDERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.LIGHTNING CAN STRIKE
15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.

&&

LAT...LON 4558 10504 4577 10524 4608 10497 4584 10460
TIME...MOT...LOC 0653Z 220DEG 29KT 4575 10508

TESAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Big Horn

When
August 1, 12:01 AM MST to August 4, 8:00 AM MST
Where
Northern Big Horn forecast zone
Reported by
Fire Department/Rescue
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

The North Tullock Wildfire was first reported Sunday, July 31st. Big Horn County firefighters were the first to respond before more resources arrived the next day from the Department of Natural Resources and Conservation (DNRC) Southern Land Office. The DNRC County Assist Team, Incident Commander assumed management of the wildfire on Tuesday, August 2nd. The fire was caused by lightning and was located 15 miles northeast of Hardin, Montana. The fire burned 2,720 acres of grass and timber. The wildfire was fully contained by 9 am, August 4th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657006.